Nubain question

  1. Have you ever given nubain to a pt on methadone?
    I had never thought of it til last week, when someone did.....wasn't a good idea after all.
    •  
  2. 11 Comments

  3. by   babyktchr
    Oh my. NEVER NEVER NEVER give nubain to a patient who is taking methadone. It causes almost instantaneous withdrawal symptoms...seizures, the whole magilla. It is tough nowadays, when patients aren't so forthcoming with their drug history, and drug testing not a mandatory thing. We had a patient recently who had a history of drug use, and didn't admit to methadone use. When her drug screen came up positive for methadone, she claimed to only "take a bite" out of her brother's methadone once in a while. The doc went ahead and ordered the nubain and she had seizures within minutes of getting the nubain. I guess the nibbles of methadone were more frequent than she cared to admit.

    Our pharmacy now puts a note in all of the packaged nubain, to remind us not to give to patient on methadone.
  4. by   ElvishDNP
    Quote from babyktchr
    Our pharmacy now puts a note in all of the packaged nubain, to remind us not to give to patient on methadone.
    That is a really good idea. I guess it's the same thing as Narcanning the baby, same principle I mean.
  5. by   India.Alice
    I am on 160 MGS. of Methadone and have been clean of opiods for 2 years now. I have migraines, disc fusion in my neck, and fibromyalgia and occassionally will need something for the migraines. I went to an Urgent Care Clinic the other day and had been vomiting for 3 days with a migraine. They didn't ask me about methadone specifically, just the drugs I was on currently and I did not tell them about the methadone. BIG MISTAKE! They gave me a shot of Nubain and Phenergan and within a minute or so I was thrashing about vomiting worse and having diarea. I got the nurse and told her in between vomiting what was happening and they made me sign out and go to another hospital. I thought about going home instead but I thought I would die so I got my son to take me. I felt like there was hot lava running through my veins, my heart was going to burst, and I was spastically moving like Parkinsons disease. I had no control over my body. I kept uncontrollably yelling out also. The ER made me wait awhile before seeing me also and didn't act like it was an emergency. When I did finally see the doctor, he gave me something to calm me down and lower my blood pressure. I will never forget to tell anyone about methadone again! Somehow doctors and nurses need to know the consequenses to help us idiots. I had no bad intentions to get high. I was just sick with a migraine and didn't want the prejudices of the nurses and doctors knowing I was on methadone. I didn't think it was imporant. Doctors don't tell us the importance of not mixing the drugs.
  6. by   SoCalL&DRN
    Wow, thank you. I had never heard this before. I will pass this on to all the nurses I work with.
    SoCalL&DRN
  7. by   MichelleB34
    Thanks for the information. I was not aware of this particular issue. We give stadol most of the time. Any risks associated with giving stadol beyond the normal assessments when giving IV meds?
  8. by   LDRNMOMMY
    I had NO idea! Thank you so much for sharing. We do not use Nubain for labor analgesia at my current facility, but we do use it for post op itching. Plus, being a military spouse I know I will end up working at other facilities.
  9. by   L&DbutterflyRN
    I believe stadol does the same as nubain when giving to methadone/heroin pt's. We have a MD that writes in her standing orders to hold if pt is using.
  10. by   sissiesmama
    OP - thanks for starting this thread. In all my yrs working, I had never come across this, and wouldn't have known if I had not seen it here.

    Thanks! Anne, RNC
  11. by   Ashley1302
    I'm right along with India.Alice. I was on narcotic pain meds for a back/hip injury after a car accident until I got pregnant with my daughter. When I got pregnant they wanted to switch me from the percocet to methadone treatment, saying it was safer for my unborn baby to be on methadone treatment versus the percocet. (I knew nothing about the drug methadone, nor ever had an addiction to heroin, etc..) During my 8th month of pregnancy I started having strong, regular contractions, called the Dr. & he sent me into labor & delivery. They hooked me up to the monitors and told me they were going to get me something to get me a little more comfortable. The nurse came back getting ready to give me a shot of something. At that time I even told her " I am on methadone, is whatever you're giving me safe to have with this?", she replied "Yes, this is what the Dr. ordered for you to get for your pain." She gave me the shot and about 60 seconds later the instant, violent withdrawl started. My experience was literally, word for word identical to what India.Alice's was. Luckily my husband was at the hospital with me. I told him "something is not right." The nurse replied, "Oh, it's just the side effects of the nubain. It's normal to feel like that." As I was getting worse and worse, my huband got very nervous & worried & called my mom right up to the hospital. He told her that I was having a bad reaction or something. Finally, the nurses realized that I wasn't just having "normal" side effects. They called the Dr. and he ordered Ativan to calm down my almost seizing-like symptoms. The first dose of the attivan didn't help much, but they gave me a second dose that was enough to essentially knock me out (which was the best thing that happened since the injection of the nubain.). Luckily, I was not in real labor and my daughter was born completely healthy about two weeks later. I stayed on such a fairly low dose of methadone through my pregnancy and otherwise had a very healthy pregnancy that she didn't even suffer much withdrawl after being born & didn't have to receive any medication to help with her withdrawl from my methadone. She is now 3 years old and as for me, I'm still struggling with this insane addiction to methadone. I feel as if the doctor I was seeing for my pain kind of tricked me into getting on methadone. They did not tell me how strong of a drug it was and how much harder it is to get off of than other pain narcotics. I pay $65 a week & drive to a methadone clinic everyday of the year to get my methadone & i'm not even in any pain anymore. I'm just addicted to the drug. It's hard juggling a "normal" suburban stay at home "soccer mom" lifestyle & being addicted to methadone. I feel angry at the doctor who originally referred me to the methadone. I'm now down to 27 mgs & soon planning on a switch to another drug, suboxone to get off of the methadone.
  12. by   klone
    I remember it was something my preceptor told me about when I was a nursing student. She didn't say methadone specifically, but any chronic opioid use could cause immediate withdrawal symptoms. I've never had specific experience with it, and I'm glad this thread is here to remind me.

    It's funny, where I work now, Nubain is not given for pain. It's given to control nausea or itching. And it's not treated as a controlled medication - you can waste it without a witness. So different from where I used to work, where it was treated like dilaudid or morphine.
  13. by   LoveANurse09
    Glad this thread was brought back up. I never knew this.

    To Ashley-sounds like your close to being weaned off,good for you! Hopefully you can find a better PM dr!

close